SCT Question 7
A 65 Y/M undergoes a reduced intensity conditioning regimen of Fludarabine and Melphalan, followed by unrelated donor stem cell transplantation. GVHD prophylaxis is with sirolimus and mycophenolate mofetil. On day 65 he developed MP red rash involving 50% BSA (rule of nines) and diarrhea, with between 0.5 to 1 L of liquid stool every day. C diff assay is negative. IV MP and oral budesonide are added to the GVHD therapy. CMV PCR is negative, 3 days later the skin rash is fading, but the diarrhea volume is up to 2 L. Ruxolitinib is added for steroid refractory GVHD. Sirolimus level is therapeutic despite diarrhea. Now on day 74 the patient complains of new generalized abdominal pain and distension. Diarrhea volume is <500 ml/day. HR is 110 bpm, temp 99 F, normal BP, RR 24. Abdomen is moderately distended, tympanitic, BS are faint and infrequent, there is diffuse mild tenderness, without rebound. AXR shows pneumatosis intestinalis, no free intraperitoneal air is seen on a non-IV contrast, and oral iohexol contrast enhanced, abdominal CT which confirms pneumatosis. CBC with diff reveals ANC of 1500/microL and an ALC of 100/microL. Stool PCR is negative for adenovirus. IGG level is undetectable.
Your next treatment step after stopping ruxolitinib will be
1. Add vedolizumab for steroid refractory GI GVHD
2. Make NPO and start zosyn
3. Urgent exploratory laparotomy
4. Stop steroids
5. Start cidofovir and IV IGG
Option 2. This patient has developed pneumatosis in the setting of salvage second line immune suppressive therapy with ruxolitinib and steroids. There is myelosuppression from sirolimus, ruxolitnib and neutrophil response is inadequate given the magnitude of abdominal pathology. Steroids further compound the problem, therefore the first line of therapy. will be broad spectrum abx and gut rest. Steroid dose should be slowly tapered, but cannot be stopped because of the risk of GVHD relapsing. At this time there is nothing to suggest worsening GVHD therefore adding vedolizumab is not going to help. Given absence of visceral perforation, i.e. pneumoperitoneum or bowel wall thickening reported (exam is relatively unreliable with this degree of immune suppression) there is no role for laparotomy and operative intervention, which can be dangerous with the overall condition of the patient, between GVHD and low counts. Adenovirus is negative so cidofovir will be unhelpful.
The literature is sparse, but this is not an altogether rare complication and may be precipitated by GVHD or viral infections, and should be kept in the differential diagnosis of post transplant abdominal pain and distension. I do always get surgical oncology or colorectal surgeons to follow along with us for the risk of progression to frank perforation.
Published In/Presented At
Toor, A. (2023). SCT Question 7. LVHN Scholarly Works. Retrieved from https://scholarlyworks.lvhn.org/medicine/6039
Department of Medicine